May  2013, 12(3): 1501-1526. doi: 10.3934/cpaa.2013.12.1501

Geometric singular perturbation approach to the existence and instability of stationary waves for viscous traffic flow models

1. 

Department of Mathematics, National Central University, Chung-Li 32001, Taiwan, Taiwan

2. 

Department of Mathematics, National Central University, Chung-Li 32054

3. 

Department of Mathematics, Tunghai University, Taichung 40704, Taiwan

Received  November 2011 Revised  July 2012 Published  September 2012

The purpose of this work is to study the existence and stability of stationary waves for viscous traffic flow models. From the viewpoint of dynamical systems, the steady-state problem of the systems can be formulated as a singularly perturbed problem. Using the geometric singular perturbation method, we establish the existence of stationary waves for both the inviscid and viscous systems. The inviscid stationary waves contain smooth waves and discontinuous transonic waves. Both waves admit viscous profiles for the viscous systems. Then we consider the linearized eigenvalue problem of the systems along smooth stationary waves. Applying the technique of center manifold reduction, we show that any one of the supersonic smooth stationary waves is spectrally unstable.
Citation: John M. Hong, Cheng-Hsiung Hsu, Bo-Chih Huang, Tzi-Sheng Yang. Geometric singular perturbation approach to the existence and instability of stationary waves for viscous traffic flow models. Communications on Pure and Applied Analysis, 2013, 12 (3) : 1501-1526. doi: 10.3934/cpaa.2013.12.1501
References:
[1]

S. Bianchini and A. Bressan, Vanishing viscosity solutions of nonlinear hyperbolic systems, Ann. of Math., 161 (2005), 223-342. doi: 10.4007/annals.2005.161.223.

[2]

A. Aw, A. Klar, T. Materne and M. Rascle, Derivation of continuum traffic flow models from microscopic follow-the-leader models, SIAM J. Appl. Math., 63 (2002), 259-278. doi: 10.1137/S0036139900380955.

[3]

A. Aw and M. Rascle, Resurrection of "second order" models of traffic flow, SIAM J. Appl. Math., 60 (2000), 916-938. doi: 10.1137/S0036139997332099.

[4]

C. M. Dafermos, "Hyperbolic Conservation Laws in Continuum Physics," 2nd edition, Grundlehren der Mathematischen Wissenschaften (German) [Fundamental Principles of Mathematical Sciences], 325, Springer-Verlag, Berlin, 2005. doi: 10.1007/s11012-008-9160-4.

[5]

J. M. Del Castillo, P. Pintado and F. G. Benitez, A formulation of reaction time of traffic flow models, in "Transportation and Traffic Theory" (C. F. Daganzo eds.), Elsevier, Amsterdam, (1993), 387-405.

[6]

N. Fenichel, Persistence and smoothness of invariant manifolds and flows, Indiana Univ. Math. J., 21 (1971), 193-226. doi: 10.1512/iumj.1971.21.21017.

[7]

N. Fenichel, Geometric singular perturbation theory for ordinary differential equations, J. Diff. Eqns., 31 (1979), 53-98. doi: 10.1016/0022-0396(79)90152-9.

[8]

L. R. Foy, Steady state solution of hyperbolic systems of conservation laws with viscosity terms, Comm. Pure Appl. Math., 17 (1964), 177-188. doi: 10.1002/cpa.3160170204.

[9]

J. Goodman and Z. Xin, Viscous limits for piecewise smooth solutions to systems of conservation laws, Arch. Rational Mech. Anal., 121 (1992), 235-265. doi: 10.1007/BF00410614.

[10]

H. Holden and N. H. Risebro, A mathematical model of traffic flow on a network of unidirectional roads, SIAM J. Math. Anal., 26 (1995), 999-1017. doi: 10.1137/S0036141093243289.

[11]

J. M. Hong, C.-H. Hsu and B-C. Huang, Existence and uniqueness of generalized stationary waves for viscous gas flow through a nozzle with discontinuous cross section, J. Diff. Eqns., 253 (2012), 1088-1110. doi: 10.1016/j.jde.2012.04.021.

[12]

J. M. Hong, C.-H. Hsu and W. Liu, Viscous standing asymptotic states of isentropic compressible flows through a nozzle, Arch. Ration. Mech. Anal., 196 (2010), 575-597. doi: 10.1007/s00205-009-0245-6.

[13]

J. M. Hong, C.-H. Hsu and W. Liu, Inviscid and viscous stationary waves of gas flow through contracting-expanding nozzles, J. Diff. Eqns., 248 (2010), 50-76. doi: 10.1016/j.jde.2009.06.016.

[14]

J. M. Hong, C.-H. Hsu, Y.-C. Lin and W. Liu, Linear stability of the sub-to-super inviscid transonic stationary wave for gas flow in a nozzle of varying area, preprint.

[15]

C. K. R. T. Jones, Geometric singular perturbation theory, in "Dynamical Systems"(R. Johnson eds.), Lecture Notes in Math., 1609, Springer-Verlag, Berlin, 1994, 44-118. doi: 10.1007/BFb0095239.

[16]

R. D. Kühne, Freeway control and incident detection using a stochastic continuum theory of traffic flow, in "Proceedings of the 1st International Conference on Applied Advanced Technology in Transportation Engineering," San Diego, CA, 1989, 287-292.

[17]

R. D. Kühne and R. Beckschulte, Non-linearity stochastics of unstable traffic flow, in "Transportation and Traffic Theory"(C. F. Daganzo eds.), Elsevier Science Publishers, (1993), 367-386.

[18]

M. J. Lighthill and G. B. Whittam, On kinematic waves: II. A theory of traffic flow on long crowded roads, Proc. Roy. Soc. London. Ser. A., 229 (1995), 317-345. doi: 10.1098/rspa.1955.0089.

[19]

T. Li, Stability of traveling waves in quasi-linear hyperbolic systems with relaxation and diffusion, SIAM. J. Math. Anal., 40 (2008), 1058-1075. doi: 10.1137/070690638.

[20]

T. Li and H.-L. Liu, Critical thresholds in a relaxation model for traffic flows, Indiana Univ. Math. J., 57 (2008), 1409-1430. doi: 10.1512/iumj.2008.57.3215.

[21]

W. Liu, Multiple viscous wave fan profiles for Riemann solutions of hyperbolic systems of conservation laws, Discrete Contin. Dynam. Syst., 10 (2004), 871-884. doi: 10.3934/dcds.2004.10.871.

[22]

H. J. Payne, Models of freeway traffic and control, in "Mathematical Models of Public Systems" (G. A. Bekey eds.), Simulation Councils Proc. Ser., 1 (1971), 51-60.

[23]

P. I. Richards, Shock waves on the highway, Operations Res., 4 (1956), 42-51. doi: 10.1287/opre.4.1.42.

[24]

S. Schecter, Undercompressive shock waves and the Dafermos regularization, Nonlinearity, 15 (2002), 1361-1377. doi: 10.1088/0951-7715/15/4/318.

[25]

S. Schecter and P. Szmolyan, Composite waves in the Dafermos regularization, J. Dynam. Differential Equations, 16 (2004), 847-867. doi: 10.1007/s10884-004-6698-2.

[26]

P. Szmolyan and M. Wechselberger, Canards in $R^3$, J. Diff. Eqns., 177 (2001), 419-453. doi: 10.1006/jdeq.2001.4001.

[27]

B. Whitham, "Linear and nonlinear waves," Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. doi: 10.1002/9781118032954.

[28]

H. M. Zhang, A theory of nonequilibrium traffic flow, Transportation Research-B., 32 (1998), 485-498. doi: 10.1016/S0191-2615(98)00014-9.

[29]

H. M. Zhang, Structural properties of solutions arising from a nonequilibrium traffic flow theory, Transportation Research-B., 34 (2000), 583-603. doi: 10.1016/S0191-2615(99)00041-7.

[30]

H. M. Zhang, Driver memory, traffic viscosity and a viscous vehicular traffic flow model, Transportation Research-B., 37 (2003), 27-41. doi: 10.1016/S0191-2615(01)00043-1.

show all references

References:
[1]

S. Bianchini and A. Bressan, Vanishing viscosity solutions of nonlinear hyperbolic systems, Ann. of Math., 161 (2005), 223-342. doi: 10.4007/annals.2005.161.223.

[2]

A. Aw, A. Klar, T. Materne and M. Rascle, Derivation of continuum traffic flow models from microscopic follow-the-leader models, SIAM J. Appl. Math., 63 (2002), 259-278. doi: 10.1137/S0036139900380955.

[3]

A. Aw and M. Rascle, Resurrection of "second order" models of traffic flow, SIAM J. Appl. Math., 60 (2000), 916-938. doi: 10.1137/S0036139997332099.

[4]

C. M. Dafermos, "Hyperbolic Conservation Laws in Continuum Physics," 2nd edition, Grundlehren der Mathematischen Wissenschaften (German) [Fundamental Principles of Mathematical Sciences], 325, Springer-Verlag, Berlin, 2005. doi: 10.1007/s11012-008-9160-4.

[5]

J. M. Del Castillo, P. Pintado and F. G. Benitez, A formulation of reaction time of traffic flow models, in "Transportation and Traffic Theory" (C. F. Daganzo eds.), Elsevier, Amsterdam, (1993), 387-405.

[6]

N. Fenichel, Persistence and smoothness of invariant manifolds and flows, Indiana Univ. Math. J., 21 (1971), 193-226. doi: 10.1512/iumj.1971.21.21017.

[7]

N. Fenichel, Geometric singular perturbation theory for ordinary differential equations, J. Diff. Eqns., 31 (1979), 53-98. doi: 10.1016/0022-0396(79)90152-9.

[8]

L. R. Foy, Steady state solution of hyperbolic systems of conservation laws with viscosity terms, Comm. Pure Appl. Math., 17 (1964), 177-188. doi: 10.1002/cpa.3160170204.

[9]

J. Goodman and Z. Xin, Viscous limits for piecewise smooth solutions to systems of conservation laws, Arch. Rational Mech. Anal., 121 (1992), 235-265. doi: 10.1007/BF00410614.

[10]

H. Holden and N. H. Risebro, A mathematical model of traffic flow on a network of unidirectional roads, SIAM J. Math. Anal., 26 (1995), 999-1017. doi: 10.1137/S0036141093243289.

[11]

J. M. Hong, C.-H. Hsu and B-C. Huang, Existence and uniqueness of generalized stationary waves for viscous gas flow through a nozzle with discontinuous cross section, J. Diff. Eqns., 253 (2012), 1088-1110. doi: 10.1016/j.jde.2012.04.021.

[12]

J. M. Hong, C.-H. Hsu and W. Liu, Viscous standing asymptotic states of isentropic compressible flows through a nozzle, Arch. Ration. Mech. Anal., 196 (2010), 575-597. doi: 10.1007/s00205-009-0245-6.

[13]

J. M. Hong, C.-H. Hsu and W. Liu, Inviscid and viscous stationary waves of gas flow through contracting-expanding nozzles, J. Diff. Eqns., 248 (2010), 50-76. doi: 10.1016/j.jde.2009.06.016.

[14]

J. M. Hong, C.-H. Hsu, Y.-C. Lin and W. Liu, Linear stability of the sub-to-super inviscid transonic stationary wave for gas flow in a nozzle of varying area, preprint.

[15]

C. K. R. T. Jones, Geometric singular perturbation theory, in "Dynamical Systems"(R. Johnson eds.), Lecture Notes in Math., 1609, Springer-Verlag, Berlin, 1994, 44-118. doi: 10.1007/BFb0095239.

[16]

R. D. Kühne, Freeway control and incident detection using a stochastic continuum theory of traffic flow, in "Proceedings of the 1st International Conference on Applied Advanced Technology in Transportation Engineering," San Diego, CA, 1989, 287-292.

[17]

R. D. Kühne and R. Beckschulte, Non-linearity stochastics of unstable traffic flow, in "Transportation and Traffic Theory"(C. F. Daganzo eds.), Elsevier Science Publishers, (1993), 367-386.

[18]

M. J. Lighthill and G. B. Whittam, On kinematic waves: II. A theory of traffic flow on long crowded roads, Proc. Roy. Soc. London. Ser. A., 229 (1995), 317-345. doi: 10.1098/rspa.1955.0089.

[19]

T. Li, Stability of traveling waves in quasi-linear hyperbolic systems with relaxation and diffusion, SIAM. J. Math. Anal., 40 (2008), 1058-1075. doi: 10.1137/070690638.

[20]

T. Li and H.-L. Liu, Critical thresholds in a relaxation model for traffic flows, Indiana Univ. Math. J., 57 (2008), 1409-1430. doi: 10.1512/iumj.2008.57.3215.

[21]

W. Liu, Multiple viscous wave fan profiles for Riemann solutions of hyperbolic systems of conservation laws, Discrete Contin. Dynam. Syst., 10 (2004), 871-884. doi: 10.3934/dcds.2004.10.871.

[22]

H. J. Payne, Models of freeway traffic and control, in "Mathematical Models of Public Systems" (G. A. Bekey eds.), Simulation Councils Proc. Ser., 1 (1971), 51-60.

[23]

P. I. Richards, Shock waves on the highway, Operations Res., 4 (1956), 42-51. doi: 10.1287/opre.4.1.42.

[24]

S. Schecter, Undercompressive shock waves and the Dafermos regularization, Nonlinearity, 15 (2002), 1361-1377. doi: 10.1088/0951-7715/15/4/318.

[25]

S. Schecter and P. Szmolyan, Composite waves in the Dafermos regularization, J. Dynam. Differential Equations, 16 (2004), 847-867. doi: 10.1007/s10884-004-6698-2.

[26]

P. Szmolyan and M. Wechselberger, Canards in $R^3$, J. Diff. Eqns., 177 (2001), 419-453. doi: 10.1006/jdeq.2001.4001.

[27]

B. Whitham, "Linear and nonlinear waves," Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. doi: 10.1002/9781118032954.

[28]

H. M. Zhang, A theory of nonequilibrium traffic flow, Transportation Research-B., 32 (1998), 485-498. doi: 10.1016/S0191-2615(98)00014-9.

[29]

H. M. Zhang, Structural properties of solutions arising from a nonequilibrium traffic flow theory, Transportation Research-B., 34 (2000), 583-603. doi: 10.1016/S0191-2615(99)00041-7.

[30]

H. M. Zhang, Driver memory, traffic viscosity and a viscous vehicular traffic flow model, Transportation Research-B., 37 (2003), 27-41. doi: 10.1016/S0191-2615(01)00043-1.

[1]

Wen Shen. Traveling waves for conservation laws with nonlocal flux for traffic flow on rough roads. Networks and Heterogeneous Media, 2019, 14 (4) : 709-732. doi: 10.3934/nhm.2019028

[2]

Tatsien Li, Libin Wang. Global exact shock reconstruction for quasilinear hyperbolic systems of conservation laws. Discrete and Continuous Dynamical Systems, 2006, 15 (2) : 597-609. doi: 10.3934/dcds.2006.15.597

[3]

C. M. Khalique, G. S. Pai. Conservation laws and invariant solutions for soil water equations. Conference Publications, 2003, 2003 (Special) : 477-481. doi: 10.3934/proc.2003.2003.477

[4]

Stefano Bianchini. A note on singular limits to hyperbolic systems of conservation laws. Communications on Pure and Applied Analysis, 2003, 2 (1) : 51-64. doi: 10.3934/cpaa.2003.2.51

[5]

Markus Musch, Ulrik Skre Fjordholm, Nils Henrik Risebro. Well-posedness theory for nonlinear scalar conservation laws on networks. Networks and Heterogeneous Media, 2022, 17 (1) : 101-128. doi: 10.3934/nhm.2021025

[6]

Chiara Zanini. Singular perturbations of finite dimensional gradient flows. Discrete and Continuous Dynamical Systems, 2007, 18 (4) : 657-675. doi: 10.3934/dcds.2007.18.657

[7]

K. T. Joseph, Manas R. Sahoo. Vanishing viscosity approach to a system of conservation laws admitting $\delta''$ waves. Communications on Pure and Applied Analysis, 2013, 12 (5) : 2091-2118. doi: 10.3934/cpaa.2013.12.2091

[8]

Xiao-Biao Lin, Stephen Schecter. Traveling waves and shock waves. Discrete and Continuous Dynamical Systems, 2004, 10 (4) : i-ii. doi: 10.3934/dcds.2004.10.4i

[9]

Guillaume Costeseque, Jean-Patrick Lebacque. Discussion about traffic junction modelling: Conservation laws VS Hamilton-Jacobi equations. Discrete and Continuous Dynamical Systems - S, 2014, 7 (3) : 411-433. doi: 10.3934/dcdss.2014.7.411

[10]

Paola Mannucci, Claudio Marchi, Nicoletta Tchou. Asymptotic behaviour for operators of Grushin type: Invariant measure and singular perturbations. Discrete and Continuous Dynamical Systems - S, 2019, 12 (1) : 119-128. doi: 10.3934/dcdss.2019008

[11]

Ogabi Chokri. On the $L^p-$ theory of Anisotropic singular perturbations of elliptic problems. Communications on Pure and Applied Analysis, 2016, 15 (4) : 1157-1178. doi: 10.3934/cpaa.2016.15.1157

[12]

Hermano Frid. Invariant regions under Lax-Friedrichs scheme for multidimensional systems of conservation laws. Discrete and Continuous Dynamical Systems, 1995, 1 (4) : 585-593. doi: 10.3934/dcds.1995.1.585

[13]

James K. Knowles. On shock waves in solids. Discrete and Continuous Dynamical Systems - B, 2007, 7 (3) : 573-580. doi: 10.3934/dcdsb.2007.7.573

[14]

Avner Friedman. Conservation laws in mathematical biology. Discrete and Continuous Dynamical Systems, 2012, 32 (9) : 3081-3097. doi: 10.3934/dcds.2012.32.3081

[15]

Mauro Garavello. A review of conservation laws on networks. Networks and Heterogeneous Media, 2010, 5 (3) : 565-581. doi: 10.3934/nhm.2010.5.565

[16]

Len G. Margolin, Roy S. Baty. Conservation laws in discrete geometry. Journal of Geometric Mechanics, 2019, 11 (2) : 187-203. doi: 10.3934/jgm.2019010

[17]

Mauro Garavello, Roberto Natalini, Benedetto Piccoli, Andrea Terracina. Conservation laws with discontinuous flux. Networks and Heterogeneous Media, 2007, 2 (1) : 159-179. doi: 10.3934/nhm.2007.2.159

[18]

Tong Yang, Huijiang Zhao. Asymptotics toward strong rarefaction waves for $2\times 2$ systems of viscous conservation laws. Discrete and Continuous Dynamical Systems, 2005, 12 (2) : 251-282. doi: 10.3934/dcds.2005.12.251

[19]

Shuichi Kawashima, Shinya Nishibata, Masataka Nishikawa. Asymptotic stability of stationary waves for two-dimensional viscous conservation laws in half plane. Conference Publications, 2003, 2003 (Special) : 469-476. doi: 10.3934/proc.2003.2003.469

[20]

Giuseppe Maria Coclite, Lorenzo di Ruvo. A singular limit problem for conservation laws related to the Kawahara-Korteweg-de Vries equation. Networks and Heterogeneous Media, 2016, 11 (2) : 281-300. doi: 10.3934/nhm.2016.11.281

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (112)
  • HTML views (0)
  • Cited by (4)

[Back to Top]